Cold/Wind Chill, Athens
- When
- February 11, 1:00 AM EST to 10:00 AM EST
- Where
- Athens forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Under high pressure, a clear sky, and a light wind, temperatures dropped below zero across a large portion of southeast Ohio for dawn on the 11th. A spotter reported 13 below zero in Mt Perry of northern Perry County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Under high pressure, a clear sky, and a light wind, temperatures dropped below zero across a large portion of southeast Ohio for dawn on the 11th.
A spotter reported 13 below zero in Mt Perry of northern Perry County. Unofficial readings around 10 below zero were registered at the deparment of highways garage near New Lexington of Perry County. A temperature of minus 10 was also measured in Watertown of western Washington County. The Ohio University registered a minimum temperature of 8 below zero. In Vinton County, Zaleski had a temperature of 7 below zero.
Further south, readings of zero to minus 5 were more common across Gallia and Jackson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 11, 12:44 AM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1244 AM EST TUE FEB 11 2014 .SYNOPSIS... HIGH PRESSURE BUILDS FOR TODAY AND TONIGHT. SFC LOW PRESSURE PASSES TO THE SOUTH WEDNESDAY INTO EARLY THURSDAY. COLD FRONT FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... KNOCKED OVERNIGHT LOWS DOWN A BIT...HITTING TYPICAL COLD SPOTS HARDER. ALREADY SEEING NEW LEXINGTON AT -4F AND ATHENS AROUND 0. FEEL NEW LEXINGTON COULD EASILY MAKE A RUN PAST -10F AND ATHENS AROUND -5F. HAVE COLD SPOTS IN N LOWLANDS/NE KY HITTING 0 OR JUST BELOW. FOR TODAY...HIGH PRESSURE IN CONTROL WITH JUST SOME PASSING CIRRUS ACROSS THE S AND FLAT DIURNAL STRATOCU ELSEWHERE. MAXT GRID FROM PREVIOUS FORECAST IN EXCELLENT AGREEMENT WITH LATEST GUIDANCE AND LITTLE CHANGE OTHER THAN TO BUMP UP HTS A BIT BASED ON HIGH YESTERDAY. QUITE COLD AGAIN TONIGHT WITH SIMILAR READINGS EXCEPT ACROSS THE S WHERE CIRRUS WILL THICKEN UP LATE. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... SURFACE HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER CONDITIONS THROUGH TUESDAY NIGHT. AN UPPER LEVEL TROUGH IS EXPECTED TO INTENSIFY INTO A CLOSED UPPER LOW AND PASS TO OUR SOUTH AND SOUTHEAST LATE WEDNESDAY INTO THURSDAY. WWD GUIDANCE HAVE MOVED THE BULK OF THE SNOW 8 TO 10 INCHES FURTHER EAST...HAVING OUR NORTHEAST MOUNTAINS WITH JUST 2 TO 4 INCHES FOR THE MOST PART. BELIEVE THERE WILL BE MORE SNOW OVER THE EASTERN MOUNTAINS AS THIS GUIDANCE DOES NOT ACCOUNT FOR ELEVATED TERRAIN AND ITS EFFECTS ON PCPN. WWD LOOKS MORE LIKE BELIEVING IN THE LATEST NAM AND GFS...AGAINST THE ECMWF. THEREFORE...INCREASED POPS AND SNOW AMOUNTS OVER THE EASTERN HIGHER RIDGES...RESULTING IN TO TO 4 INCHES OF SNOW OVER HIGHER TERRAIN...RANGING INTO JUST A COATING...OR LESS THAN ONE INCH OVER PORTIONS OF THE WEST VIRGINIA LOWLANDS...AND EXTREME SOUTHEASTERN VA. USED A BLEND OF BIAS CORRECTED ECMWF AND MET GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A VERY ACTIVE PATTERN WITH FAST WEST TO NORTHWEST FLOW ALOFT DRIVING A SERIES OF CLIPPER TYPE SYSTEMS ACROSS THE OHIO VALLEY FRIDAY THRU THE WEEKEND. OF COURSE...THERE ARE MODEL DIFFERENCES IN THE TRACK...STRENGTH AND TIMING OF THESE CLIPPERS. THE MODEL CONSENSUS HAS A BLEND BETWEEN THE MOST AMPLIFIED CMC AND LEAST AMPLIFIED GFS MODELS...IN OTHER WORDS...THE ECMWF LOOKS A GOOD COMPROMISE TO USE. FIRST...ANY EFFECTS FROM THE EAST COAST STORM SYSTEM WILL BE GONE...SO STARTING WITH A DRY THURSDAY NIGHT. A LOW PRESSURE SYSTEM TRACKS ACROSS THE GREAT LAKES FRIDAY...AND DRIVES A COLD FRONT THRU THE AREA LATER ON FRIDAY. ENOUGH WARM AIR IS EXPECTED AHEAD OF THE LOW AND COLD FRONT FRIDAY FOR RAIN... TURNING TO SNOW BEHIND THE FRONT FRIDAY NIGHT INTO EARLY SATURDAY AS MODELS INDICATE POST FRONTAL UPPER SUPPORT. ACCUMULATING SNOW IS POSSIBLE. HIGH PRESSURE BRIEFLY BUILDS IN FOR MUCH OF SATURDAY. STILL ANOTHER LOW TRACKS EASTWARD JUST TO OUR NORTH SATURDAY AND DRIVES ANOTHER COLD FRONT THRU THE AREA BY LATE IN THE DAY SATURDAY...PROVIDING ANOTHER EPISODE OF RAIN TO SNOW BY SATURDAY NIGHT. TEMPERATURES WILL REBOUND SATURDAY AHEAD OF THE FRONT BUT DROP AGAIN BY SATURDAY NIGHT. SNOW MAY CONTINUE INTO SUNDAY WITH AGAIN SNOW ACCUMULATIONS POSSIBLE. IN GENERAL...TEMPERATURES WILL AVERAGE SLIGHTLY BELOW NORMAL WITH LOTS OF CLOUDS THRU THIS PERIOD. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... 06Z TUESDAY THROUGH 06Z WEDNESDAY... SOME MVFR VSBY IN HZ REMAINDER OF NIGHT ACROSS SE OH AND PERHAPS TYGART VALLEY TO INCLUDE KEKN. OTHERWISE VFR CONDITIONS PREVAIL THROUGH THE PERIOD. SOME FLAT DIURNAL STRATOCU POSSIBLE WITH HIGH CLOUDS INVADING FROM THE S END OF TAF PERIOD. FLOW GENERALLY LIGHT SURFACE AND ALOFT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY... FORECAST CONFIDENCE: HIGH. ALTERNATE SCENARIOS: NONE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 02/11/14 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12 CRW CONSISTENCY H H H H H H H M M M H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M L M M M M M H H H H EKN CONSISTENCY M M M M M M M M H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M M M M M M M M H H H H AFTER 06Z WEDNESDAY... IFR CONDITIONS POSSIBLE WITH SNOW IN THE MOUNTAINS WEDNESDAY NIGHT AND THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/30 NEAR TERM...30 SHORT TERM...ARJ LONG TERM...JMV AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 AM EST MON FEB 10 2014 KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>040- 046-047-110900- GREENUP-CARTER-BOYD-LAWRENCE KY-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 351 AM EST MON FEB 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE TRACK OF A SOUTHERN STORM SYSTEM FROM WEDNESDAY INTO THURSDAY MORNING WILL DETERMINE EXACTLY WHAT HAPPENS OVER THE CENTRAL APPALACHIANS. IF THAT SYSTEM DOES NOT STAY TOO FAR SOUTH...THEN SIGNIFICANT SNOW IS A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-083-084-110900- PERRY-MORGAN-ATHENS-JACKSON OH-VINTON- 351 AM EST MON FEB 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
8 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487755, 487756, 487757, 487759, 487760, 487761, 487762, 487763.